British doctors warned about the dangers of using illegal skin whitening creams after a woman using this kind of product experienced a number of health problems, media reported Friday.
The 28-year-old patient went to Hammersmith Hospital of London because she gained 12.7 kg in three years and tried unsuccessfully to conceive for the previous 18 months. She also had recurrent thrush, bruised easily and had stripes on her arms, back, legs and abdomen.
When doctors examined her they discovered a fat pad between her shoulders and a round face, as well as mild hair growth on her back and face.
Doctors originally diagnosed it was a disorder called Cushing's syndrome. But blood tests turned up no sign of excess levels of two hormones that are the usual telltales of this syndrome.
Then the patient admitted she had been using a black market skin-lightening cream for seven years, amounting to about 60 grams a week. The cream contained the potent steroid clobetasol, a powerful corticosteroid usually used against psoriasis and eczema.
Doctors at the hospital reported the case and urged physicians to be aware of the risk of illegal skin whiteners.
"Patients are often reluctant to admit that they have used skin-lightening creams - especially if these are supplied illegally," they said, "Creams can contain toxic substances, such as steroids and hydroxyquinone -- and patients are typically unaware of the risks."
(Xinhua News Agency February 15, 2008)